What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Brownsville, TX wrote its last area forecast discussion before the first event at May 27, 5:10 PM CST, 3 hours 30 minutes earlier.
Area forecast discussion, May 27, 5:10 PM CST, 3 hours 30 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Brownsville TX
610 PM CDT Mon May 27 2024
...New AVIATION...
.SHORT TERM...
(Tonight through Tuesday night)
Issued at 242 PM CDT Mon May 27 2024
Key Messages:
* Marginal Severe Weather Risk western portions this evening
* Elevated heat index values will be back Tuesday afternoon
Western sections of the CWA are in a marginal risk of severe weather
outlook through tonight. The eastern half of the CWA is in a general
thunderstorm outlook. Some convection has developed to the west over
the Sierra Madre Oriental Range and may drift towards the Rio Grande
Plains and Upper/Mid Valley with the flow aloft this afternoon as a
weak, destabilizing short wave trough moves through the extant H5
ridge. Models depict ample CAPE and moderately steep lapse rates to
the west, so if any deeper cells develop and can maintain integrity,
there could be a large hail and damaging wind threat. These cells
will likely remain unorganized and isolated in nature, however. For
Tuesday night, the CWA is in a general tstorm outlook supporting a
slightly diminished threat.
Overnight temps will remain warm, in the upper 70s to lower 80s,
with heat index values ranging from the upper 70s across the
Ranchlands to the lower 90s for the Lower RGV. As the erstwhile mid-
level ridge erodes to the north and its center slips subtly to the
west in the short term, the heat will ease up a bit. For Tuesday,
most inland temperatures will still hit or exceed the century mark,
supporting heat index readings above heat advisory criteria (111 to
115 degrees) for a few hours. Low temperatures Tuesday night may
drop a degree or so, but heat index values will still mirror those
of tonight, ranging from the upper 70s to the lower 90s, or at least
in that neighborhood by dawn's first light.
Since winds have relaxed a bit, wave heights are also decreasing and
the rip current risk will likely drop to moderate on Tuesday.
&&
.LONG TERM...
(Wednesday through next Monday)
Issued at 242 PM CDT Mon May 27 2024
Key Messages:
*Above normal high and low temperatures
*Very little rain chances
The mid-level ridge continues to be the dominant feature for the long
term forecast period even though it does move a bit to the south-
southwest by Thursday. This will allow for the heat to continue to
be the biggest talking point in this forecast discussion. The high
temperatures for the long term forecast period are expected to be in
the range of upper 90s along the coast and the barrier island, to
the triple digits for the rest of Deep South Texas and the Rio
Grande Valley. However, with the onshore flow at the surface
bringing in plenty of humidity to the region, the temperatures will
feel hotter than that. With heat indices in the range of 105-114
each day. However, some days within the long term forecast period
are rather questionable on if a Heat Advisory is needed or not.
While the heat indices will be meeting that criteria, it is a
question of if the heat indices will be that high for an extended
period of time or if there will be enough spatial coverage for it as
well. As of the latest model guidance, Friday and Saturday look to
be the mostly likely for needing a Heat Advisory the inland portions
of the area. On the other hand, the rest of the long term forecast
period indicates that a Special Weather Statement about the heat
indices might be enough. Further shifts will have to continue to
monitor this developing situation and see how the models continue to
trend.
To add on to this situation, the overnight low temperatures are also
expected to be above normal as well. Nightly low temperatures are
expected to be in the range of upper 70s to low 80s. At the same
time, the humidity at night will result in heat indices at night
being in the range of upper 70s in the Northern Ranchlands, to upper
80s in the Lower Rio Grande Valley.
By Friday, the pressure gradient over the region is expected to
strengthen as a thermal low pressure over Mexico interacts with a
building high pressure over northeast Mexico, which could result in
a Wind Advisory for Cameron, Willacy, and Kenedy counties on that
day.
Finally, the rain chances for the long term forecast are still quite
low, but they are not zero. It is possible that some convection
could fire up along the Sierra Madre and then move into the Northern
Ranchlands. However, any showers or thunderstorms that do so will be
moving into an unfavorable environment as the middle and upper
levels of the atmosphere are still dry aloft and stable thanks to
the mid-level ridge.
&&
.AVIATION...
(00Z TAFS)
Issued at 607 PM CDT Mon May 27 2024
Hazy conditions continue across the region this evening along
with lowered ceilings. MVFR conditions will prevail through the
TAF period. Winds will decrease overnight allowing for some
patchy fog to develop. Winds will increase after daybreak with
gusts up to around 20 kts for the afternoon.
&&
.MARINE...
Issued at 242 PM CDT Mon May 27 2024
Now through Tuesday night...With slightly weaker winds compared
to previously, moderate southeast breezes and moderate wave
heights will prevail in the short term. High pressure across the
Gulf will provide the driving force for the seasonal winds.
Wednesday through Next Monday...Moderate southeasterly winds and
moderate seas are likely through next Monday. With a thermal low
over Mexico and high pressure over the Gulf of Mexico, the pressure
gradient is going to be enhanced, which will result in Small Craft
Exercise Caution for a majority of the day. Small Craft Advisories
become more likely by Friday and last through the rest of the
period.
&&
.PRELIMINARY POINT TEMPS/POPS...
BROWNSVILLE 81 95 81 95 / 10 10 10 10
HARLINGEN 78 99 78 98 / 20 10 10 10
MCALLEN 81 101 80 100 / 20 10 10 10
RIO GRANDE CITY 80 101 78 101 / 40 10 20 10
SOUTH PADRE ISLAND 82 86 82 87 / 10 10 10 10
BAYVIEW/PORT ISABEL 80 92 80 93 / 10 10 10 10
&&
.BRO WATCHES/WARNINGS/ADVISORIES...
TX...Excessive Heat Warning until 8 PM CDT this evening for
TXZ248>255-353.
Heat Advisory until 8 PM CDT this evening for TXZ351-354-355.
High Rip Current Risk until 7 PM CDT this evening for TXZ451-454-
455.
GM...None.
&&
SHORT TERM...54
LONG TERM....64
AVIATION...68In the hours before
Special weather statement, May 27, 6:33 PM CST, 2 hours 7 minutes before
Special Weather Statement
National Weather Service Brownsville TX
733 PM CDT Mon May 27 2024
TXZ248-252-280115-
Zapata TX-Starr TX-
733 PM CDT Mon May 27 2024
...STRONG THUNDERSTORMS WILL IMPACT SOUTHERN STARR AND SOUTHEASTERN
ZAPATA COUNTIES THROUGH 815 PM CDT...
At 731 PM CDT, Doppler radar was tracking a cluster of strong
thunderstorms along a line extending from 35 miles southwest of
Barrera Elementary School to 22 miles south of Fronton to 33 miles
southwest of La Grulla. Movement was north at 35 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Rio Grande City, Roma, Sullivan City, Escobares, El Sauz,
Garciasville, La Rosita, La Grulla, New Falcon, and La Victoria.
This includes US Highway 83 between mile markers 786 and 836.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Brownsville.
If on or near Falcon Lake, get out of the water and move indoors or
inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.
&&
LAT...LON 2672 9921 2668 9901 2638 9853 2626 9859
2624 9867 2627 9872 2629 9871 2630 9875
2631 9874 2633 9875 2633 9879 2637 9880
2635 9890 2639 9893 2637 9895 2640 9896
2640 9908 2643 9911 2650 9910 2654 9917
TIME...MOT...LOC 0031Z 199DEG 29KT 2602 9940 2608 9912 2587 9895
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
HALLMANSpecial weather statement, May 27, 7:09 PM CST, 1 hour 31 minutes before
Special Weather Statement
National Weather Service Brownsville TX
809 PM CDT Mon May 27 2024
TXZ252-253-280145-
Southern Hidalgo TX-Starr TX-
809 PM CDT Mon May 27 2024
...STRONG THUNDERSTORMS WILL IMPACT SOUTHWESTERN HIDALGO AND
SOUTHEASTERN STARR COUNTIES THROUGH 845 PM CDT...
At 809 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 11 miles southwest of La Grulla to 30 miles
south of Los Ebanos. Movement was east at 35 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Mission, Hidalgo, Palmview, Penitas, Sullivan City, La Joya,
Palmhurst, Los Ebanos, Sharyland, and South McAllen.
This includes US Highway 83 between mile markers 834 and 850.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Brownsville.
A Severe Thunderstorm Watch remains in effect until midnight CDT for
Deep South Texas.
&&
LAT...LON 2610 9829 2612 9827 2611 9830 2610 9830
2617 9834 2616 9839 2623 9845 2620 9848
2625 9855 2625 9856 2624 9855 2623 9858
2657 9881 2645 9849 2625 9829 2608 9822
2607 9825
TIME...MOT...LOC 0109Z 253DEG 31KT 2618 9881 2580 9865
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
HALLMANSpecial weather statement, May 27, 7:28 PM CST, 1 hour 12 minutes before
Special Weather Statement
National Weather Service Brownsville TX
828 PM CDT Mon May 27 2024
TXZ248-252-280145-
Zapata TX-Starr TX-
828 PM CDT Mon May 27 2024
...STRONG THUNDERSTORMS WILL IMPACT CENTRAL STARR AND SOUTHEASTERN
ZAPATA COUNTIES THROUGH 845 PM CDT...
At 826 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Salineno to near La Puerta to 7 miles
south of La Grulla. Movement was northeast at 40 mph.
HAZARD...Wind gusts up to 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Rio Grande City, Escobares, El Sauz, Viboras, Lopeno, Garciasville,
La Rosita, La Grulla, New Falcon, and Los Alvarez.
This includes US Highway 83 between mile markers 780 and 804, and
between mile markers 812 and 834.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
If on or near Falcon Lake, get out of the water and move indoors or
inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.
A Severe Thunderstorm Watch remains in effect until midnight CDT for
Deep South Texas.
&&
LAT...LON 2678 9896 2659 9854 2644 9849 2656 9879
2626 9859 2624 9867 2627 9872 2629 9871
2630 9875 2631 9874 2633 9875 2633 9879
2637 9880 2636 9889 2639 9893 2646 9910
2651 9912 2654 9917 2672 9921 2677 9924
TIME...MOT...LOC 0126Z 217DEG 35KT 2653 9907 2637 9873 2616 9865
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
HALLMANSpecial weather statement, May 27, 7:44 PM CST, 56 minutes before
Special Weather Statement
National Weather Service Brownsville TX
844 PM CDT Mon May 27 2024
TXZ248>250-252-253-353-280215-
Southern Hidalgo TX-Brooks TX-Jim Hogg TX-Zapata TX-
Northern Hidalgo TX-Starr TX-
844 PM CDT Mon May 27 2024
...STRONG THUNDERSTORMS WILL IMPACT SOUTHERN JIM HOGG...WESTERN
HIDALGO...STARR...SOUTHWESTERN BROOKS AND ZAPATA COUNTIES THROUGH 915
PM CDT...
At 843 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Morales-Sanchez to near Viboras to 9 miles
south of Santa Catarina to 6 miles northeast of Sullivan City to 14
miles south of Penitas. Movement was northeast at 45 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Edinburg, Mission, Pharr, Zapata, Rio Grande City, Hidalgo, Roma,
Palmview, Penitas, and Sullivan City.
This includes the following highways...
US Highway 83 between mile markers 750 and 850.
Interstate Highway 69 C between mile markers 1 and 12.
US Highway 281 between mile markers 784 and 788.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
If on or near Falcon Lake, get out of the water and move indoors or
inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.
A Severe Thunderstorm Watch remains in effect until midnight CDT for
Deep South Texas.
&&
LAT...LON 2707 9945 2713 9894 2700 9855 2684 9825
2633 9813 2606 9818 2611 9830 2610 9830
2617 9834 2616 9839 2623 9845 2620 9848
2626 9859 2624 9867 2637 9880 2635 9890
2639 9893 2640 9908 2684 9927 2694 9939
TIME...MOT...LOC 0143Z 203DEG 41KT 2678 9909 2665 9878 2652 9860 2637
9852 2603 9852
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
HALLMANSpecial weather statement, May 27, 8:14 PM CST, 26 minutes before
Special Weather Statement
National Weather Service Brownsville TX
914 PM CDT Mon May 27 2024
TXZ249-250-252>255-353-280300-
Inland Willacy TX-Southern Hidalgo TX-Brooks TX-Jim Hogg TX-
Northern Hidalgo TX-Inland Cameron TX-Starr TX-
914 PM CDT Mon May 27 2024
...STRONG THUNDERSTORMS WILL IMPACT SOUTHWESTERN KENEDY...
SOUTHEASTERN JIM HOGG...HIDALGO...EASTERN STARR...NORTHWESTERN
CAMERON...SOUTHWESTERN BROOKS AND WESTERN WILLACY COUNTIES THROUGH
1000 PM CDT...
At 913 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles east of Viboras to near Mccook to near
B.l. Garza Middle School to Hidalgo to 18 miles southwest of
Granjero. Movement was east at 25 mph.
HAZARD...Wind gusts up to 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Edinburg, Mission, Pharr, Harlingen, Weslaco, San Juan, Alamo, Donna,
Mercedes, and Raymondville.
This includes the following highways...
US Highway 83 between mile markers 832 and 850.
Interstate Highway 69 E between mile markers 26 and 45.
Interstate Highway 69 C between mile markers 1 and 12.
US Highway 281 between mile markers 746 and 764.
US Highway 281 between mile markers 784 and 820.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Brownsville.
A Severe Thunderstorm Watch remains in effect until midnight CDT for
Deep South Texas.
&&
LAT...LON 2607 9786 2607 9803 2604 9807 2605 9807
2606 9820 2616 9839 2623 9845 2620 9848
2626 9859 2624 9868 2643 9864 2659 9883
2701 9858 2684 9824 2667 9798 2662 9798
2658 9786 2632 9770 2602 9773
TIME...MOT...LOC 0213Z 276DEG 24KT 2674 9871 2656 9838 2639 9825 2612
9827 2592 9849
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
HALLMANSpecial weather statement, May 27, 8:15 PM CST, 25 minutes before
Special Weather Statement
National Weather Service Brownsville TX
915 PM CDT Mon May 27 2024
TXZ248-249-252-280300-
Jim Hogg TX-Zapata TX-Starr TX-
915 PM CDT Mon May 27 2024
...STRONG THUNDERSTORMS WILL IMPACT SOUTHWESTERN JIM HOGG...
NORTHWESTERN STARR AND ZAPATA COUNTIES THROUGH 1000 PM CDT...
At 915 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Zapata High School to 7 miles east of Guerra.
Movement was north at 5 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Zapata, San Ygnacio, Viboras, Lopeno, Bustamante, Medina, Zapata High
School, Guerra, Zapata County Fire Department, and Randado.
This includes US Highway 83 between mile markers 744 and 786.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Brownsville.
A Severe Thunderstorm Watch remains in effect until midnight CDT for
Deep South Texas.
&&
LAT...LON 2709 9943 2711 9944 2717 9943 2717 9896
2706 9854 2659 9881 2668 9921 2672 9921
2675 9924 2679 9924 2685 9927 2686 9929
2687 9932 2692 9933 2694 9939 2696 9939
2698 9938 2702 9942 2702 9944 2706 9945
TIME...MOT...LOC 0215Z 185DEG 6KT 2692 9925 2689 9877
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
HALLMAN